Papers

Most of my papers can also be found on the arXiv, Google Scholar, MathSciNet, and zbMath.

Preprints

pdf  arxiv
abstract
A. Putman
The stable cohomology of the moduli space of curves with level structures
preprint 2022.

pdf  arxiv
abstract
Z. Himes, J. Miller, S. Nariman, and A. Putman
The free factor complex and the dualizing module for the automorphism group of a free group
preprint 2022

pdf  arxiv
abstract
A. Putman
A new approach to twisted homological stability, with applications to congruence subgroups
preprint 2021

Accepted Papers

pdf  arxiv
abstract
A. Putman, S. Sam
VIC-modules over noncommutative rings
to appear in Selecta Math.

pdf  arxiv
abstract
A. Putman
Partial Torelli groups and homological stability
to appear in Algebr. Geom. Topol.

pdf  arxiv
abstract
T. Brendle, N. Broaddus, A. Putman
The mapping class group of connect sums of S2 $\times$ S1
to appear in Trans. Amer. Math. Soc.

pdf  arxiv
abstract
A. Putman, A. Snowden
The Steinberg representation is irreducible
to appear in Duke Math. J.

pdf  arxiv
abstract
T. Brendle, N. Broaddus, A. Putman
The high-dimensional cohomology of the moduli space of curves with level structures II: punctures and boundary
to appear in Israel J. Math.

Published Papers

pdf  arxiv
mr  zb  doi
abstract
A. Putman
The commutator subgroups of free groups and surface groups
Enseign. Math. 68 (2022), no. 3-4, 389-408.

pdf  arxiv
mr  zb  doi
abstract
T. Church, M. Ershov, A. Putman
On finite generation of the Johnson filtrations
J. Eur. Math. Soc. 24 (2022), no. 8, 2875-2914.

pdf  arxiv
mr  zb  doi
abstract
A. Putman, D. Studenmund
The dualizing module and top-dimensional cohomology group of GLn($\mathcal{O}$)
Math. Z. 300 (2022), no. 1, 1-31.

pdf  arxiv
mr  zb  doi
abstract
J. Miller, P. Patzt, A. Putman
On the top dimensional cohomology groups of congruence subgroups of SLn($\mathbb{Z}$)
Geom. Topol. 25 (2021), no. 2, 999-1058.

pdf  arxiv
mr  zb  doi
abstract
D. Margalit, A. Putman
Surface groups, infinite generating sets, and stable commutator length
Proc. Roy. Soc. Edinburgh Sect. A. 150 (2020), no. 5, 2379-2386.

pdf  arxiv
mr  zb  doi
abstract
A. Putman, S. Sam, A. Snowden
Stability in the homology of unipotent groups
Algebra & Number Theory 14 (2020), no. 1, 119-154.

pdf  arxiv
mr  zb  doi
abstract
N. Fullarton, A. Putman
The high-dimensional cohomology of the moduli space of curves with level structures
J. Eur. Math. Soc. 22 (2020), no. 4, 1261-1287.

pdf  arxiv
mr  zb  doi
abstract
M. Kassabov, A. Putman
Equivariant group presentations and the second homology group of the Torelli group
Math. Ann. 376 (2020), no. 1-2, 227-241.

pdf  arxiv
mr  zb  doi
abstract
J. Malestein, A. Putman
Simple closed curves, finite covers of surfaces, and power subgroups of Out(Fn)
Duke Math. J. 168 (2019), no. 14, 2701-2726.

pdf  arxiv
mr  zb  doi
abstract
T. Church, B. Farb, A. Putman
Integrality in the Steinberg module and the top-dimensional cohomology of SLn$\mathcal{O}$K
Amer. J. Math. 141 (2019), no. 5, 1375-1419.

pdf  arxiv
mr  zb  doi
abstract
A. Ash, A. Putman, S. Sam
Homological vanishing for the Steinberg representation
Compos. Math. 154 (2018), no. 6, 1111-1130.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
The Johnson homomorphism and its kernel
J. Reine Angew. Math. 735 (2018), 109-141.

pdf  arxiv
mr  zb  doi
abstract
M. Day, A. Putman
On the second homology group of the Torelli subgroup of Aut(Fn)
Geom. Topol. 21 (2017), no. 5, 2851-2896
Computer code used in paper here.

pdf  arxiv
mr  zb  doi
abstract
T. Church, A. Putman
The codimension-one cohomology of SLn$\mathbb{Z}$
Geom. Topol. 21 (2017), no. 2, 999-1032.

pdf  arxiv
mr  zb  doi
abstract
A. Putman, S. Sam
Representation stability and finite linear groups
Duke Math. J. 166 (2017), no. 13, 2521-2598.

pdf  arxiv
mr  zb  doi
abstract
M. Day, A. Putman
A Birman exact sequence for the Torelli subgroup of Aut(Fn)
Internat. J. Algebra Comput. 26 (2016), no. 3, 585-617.
Computer code used in paper here.

pdf  arxiv
mr  zb  doi
abstract
J. Malestein, A. Putman
Pseudo-Anosov dilatations and the Johnson filtration
Groups Geom. Dyn. 10 (2016), no. 2, 771-793.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
Stability in the homology of congruence subgroups
Invent. Math. 202 (2015), no. 3, 987-1027.

pdf  arxiv
mr  zb  doi
abstract
T. Church, A. Putman
Generating the Johnson filtration
Geom. Topol. 19 (2015), no. 4, 2217–2255.

pdf  arxiv
mr  zb  doi
abstract
T. Brendle, D. Margalit, A. Putman
Generators for the hyperelliptic Torelli group and the kernel of the Burau representation at t=-1
Invent. Math. 200 (2015), no. 1, 263-310.

pdf  arxiv
mr  zb  doi
abstract
T. Church, B. Farb, A. Putman
A stability conjecture for the unstable cohomology of SLn($\mathbb{Z}$), mapping class groups, and Aut(Fn)
in "Algebraic Topology: Applications and New Directions", 55-70,
Contemp. Math. 620 (2014), Amer. Math. Soc., Providence, RI.

pdf  arxiv
mr  zb  doi
abstract
A. Putman, B. Wieland
Abelian quotients of subgroups of the mapping class group and higher Prym representations
J. London Math. Soc. 88 (2013), no. 1, 79-96.

pdf  arxiv
mr  zb  doi
abstract
M. Day, A. Putman
The complex of partial bases for Fn and finite generation of the Torelli subgroup of Aut(Fn)
Geom. Dedicata 164 (2013), 139-153.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
The Torelli group and congruence subgroups of the mapping class group
in "Moduli spaces of Riemann surfaces (Park City, UT, 2011)", 167-194,
IAS/Park City Math. Ser. 20 (2013), Amer. Math. Soc., Providence, RI.

pdf  arxiv
mr  zb  doi
abstract
T. Church, B. Farb, A. Putman
The rational cohomology of the mapping class group vanishes in its virtual cohomological dimension
Int. Math. Res. Not. (2012), no. 21, 5025–5030.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
Small generating sets for the Torelli group
Geom. Topol. 16 (2012), no. 1, 111–125.

pdf  arxiv
mr  zb  doi
abstract
M. Day, A. Putman
A Birman exact sequence for Aut(Fn)
Adv. Math. 231 (2012), 243–275.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
The Picard group of the moduli space of curves with level structures
Duke Math. J. 161 (2012), no. 4, 623–674.
Computer code used in paper here.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
The second rational homology group of the moduli space of curves with level structures
Adv. Math. 229 (2012), 1205–1234.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
Abelian covers of surfaces and the homology of the level L mapping class group
J. Topol. Anal. 3 (2011), no. 3, 265–306.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
Obtaining presentations from group actions without making choices
Algebr. Geom. Topol. 11 (2011), 1737-1766.

pdf  arxiv
mr  zb  doi
abstract
N. Broaddus, B. Farb, A. Putman
Irreducible Sp-representations and subgroup distortion in the mapping class group
Comment. Math. Helv. 86 (2011), 537-556.

pdf  arxiv
mr  zb  doi
abstract
J. Malestein, A. Putman
On the self-intersections of curves deep in the lower central series of a surface group
Geom. Dedicata 149 (2010), no. 1, 73–84.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
A note on the abelianizations of finite-index subgroups of the mapping class group
Proc. Amer. Math. Soc. 138 (2010), 753-758.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
An infinite presentation of the Torelli group
Geom. Funct. Anal. 19 (2009), no. 2, 591-643.

pdf  arxiv
mr  zb  doi
abstract
J. Birman, D. Johnson, A. Putman
Symplectic Heegaard splittings and linked abelian groups
in "Groups of Diffeomorphisms", 135-220,
Adv. Stud. Pure Math. 52 (2008), Math. Soc. Japan, Tokyo.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
A note on the connectivity of certain complexes associated to surfaces
Enseign. Math. 54 (2008), no. 2, 287-301.

pdf  arxiv
mr  zb  doi
abstract
N. Broaddus, B. Farb, A. Putman
The Casson invariant and the word metric on the Torelli group
C. R. Acad. Sci. Paris, Ser. I 345 (2007), 449-452.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
Cutting and pasting in the Torelli group
Geom. Topol. 11 (2007), no. 2, 829-865.

pdf  arxiv
mr  zb  doi
abstract
A. Putman
The rationality of sol manifolds
J. Algebra 304 (2006), no. 1, 190-215.